Ham & High’s top stories of 2015 – August

I compiled an overview of the top stories making the news in Ham & High for each month of the year. This was published in print as a 5-page spread on December 31st 2015.

Front page stories:

Camden teachers Brenda Smith and Tensaye Mehdaaua hit out over  the proposed merger of Torriano Infant School and Torriano Junior School. The former Infant school teacher and former teaching assistant believe that the council was aware of the infant schools dramatic drop in the Ofsted ratings. The teachers believe this was deliberately allowed to happen. The council denied the claim, despite the complaints from parents and teachers, saying they did not ignore the appeals for help. (The original story can be viewed here)

Property developer Marc Samuels had to cough up £180,000 to the Hampstead Garden Suburb Trust for building a basement, which exceeds the allowed size by 169sqm. The council granted him permission to build a one-story basement under his £2.9million house, however he added an additional level complete with a pool and gym. The first level houses a pool room, an au pair’s room and a cinema room. Lawyers advised the trust to drop a High Court injunction to reverse the un-authorised development and seek an out-of-court settlement due to “technical reasons”. (The original story can be viewed here)

Light-hearted: English rockers Coldplay were reported to have donated £10m to the Treehouse centre run by the Kids Company Charity which, to the staffs surprise, had closed. The centre has been offering education and therapeutic assistance to young children since 2009. The closure occurred due to the collapse of the charity. (The original story can be viewed here)

Controversy: Despite being a legal drug, Camden council has fought to ban the use of nitrous oxide, also known as laughing gas, in public places. The borough of Lambeth recently brought in the ban, with use of the drug now resulting in £1,000 on-the-spot fines. Camden seeks to follow suit. The drug can cause the user to suffer a drop in blood pressure, fainting and heart attacks. (The original story can be viewed here)

Advertisements